Go to navigation Go to content
Phone: 817-416-6155

Don't Let This Holiday Be Your Last!

Many of us will be traveling this holiday to see family, friends or just get away from the hussle and bussle of the season. Our minds are occupied with the many things that must be done before we reach our final destination. Did I get all the Christmas presents? Hope I didn't forget anyone? Where is my passport? How many times will I be frisked before I get on the plane? Who's making the cheese dip this year? But the one thing that no one thinks...Is this trip going to kill me?

Sounds crazy to ask such a question but it's a good question to ask yourself if you plan on traveling long distances. DVT or deep venous thrombosis is a clot that occurs in the large, deeper veins of the calf. It is caused by long periods of immobility. The veins do not have muscles in their walls like our arteries to force blood back to the heart. They work by getting squeezed by the muscles that surround them. When those muscles aren't moving, then the blood in those veins tends to get stagnant and that is when the clot forms. If the clot dislodges, it can travel to the lungs and become a pulmonary embolism or PE which can cause sudden death.

Symptoms of DVT include redness and swelling of the calf. The pain could be moderate to severe and can worsen if the foot is flexed or the calf is squeezed. If you feel feverish, short of breath or chest pains then immediate medical attention is necessary.

So how do you prevent this or at least lessen the likelihood that it can occur?

  • Wear compression stockings during your trip. They will apply pressure to the calf muscle that will help push the blood back to your heart.
  • If driving, take frequent breaks to walk around. Get out and stretch those legs! Get those muscles moving.
  • If flying, try standing up and walking the aisle once an hour.
  • When possible, massage the calves and pump your feet up and down to move the calf muscles.
  • Taking an aspirin a few days before and during your trip can help as well, but make sure this does not interfere with your regular medications. Also if you take motrin, ibuprofen or Aleve on a regular basis, these should not be combined with aspirin.

Just thinking ahead and doing simple things can prevent an ER visit or worse. If you think you have any of these symptoms, please seek medical attention immediately. We hope you have a safe and happy holiday!